Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Apr 22, 2010, 3:45 PM CDT for 4 counties in Kansas. It was in force for 4 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2010, 3:45 PM CDT (20:45 UTC)
- Expired
- Apr 22, 2010, 7:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coffey County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 4:20 PM CDT | HEAVY RAIN 3.6 | Melvern, KS | RAINFALL SINCE EARLY THIS MORNING. |
| Apr 22, 4:34 PM CDT | HEAVY RAIN 3.44 | Nw Hartford, KS | |
| Apr 22, 4:48 PM CDT | HEAVY RAIN 3 | Emporia, KS | MEASURED BY KVOE RADIO. |
| Apr 22, 5:00 PM CDT | FLASH FLOOD | Princeton, KS | MULTIPLE COUNTY ROADS FLOODED IN THE PRINCETON AREA. |
| Apr 22, 5:00 PM CDT | HEAVY RAIN 3.5 | 2 Se Hartford, KS | |
| Apr 22, 6:39 PM CDT | FLASH FLOOD | Emporia, KS | SEVERAL ROADS AROUND EMPORIA REPORTED TO HAVE WATER RUNNING OVER ROADS. SOME ARE REPORTED IMPASSABLE. |
| Apr 22, 7:08 PM CDT | HEAVY RAIN 3.35 | 8 Ne Burlington, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 75 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
053
WGUS53 KTOP 222045
FFWTOP
KSC031-059-111-139-230045-
/O.NEW.KTOP.FF.W.0001.100422T2045Z-100423T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT THU APR 22 2010
NATIONAL WEATHER SERVICE METEOROLOGISTS IN TOPEKA HAVE ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN COFFEY COUNTY IN EAST CENTRAL KANSAS...
FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS...
SOUTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 745 PM CDT
* AT 335 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING
DUE TO REPEATED THUNDERSTORMS OVER THE WARNED AREA. ADDITIONAL
HEAVY RAINFALL IS LIKELY THROUGH 7 PM...AND WILL ONLY ADD TO THE
CURRENT FLOODING ISSUES.
* LOCATIONS IMPACTED INCLUDE...
BURLINGTON...
EMPORIA...
HARTFORD...
LANE...
LEBO...
MELVERN...
NEOSHO RAPIDS...
OLIVET...
OLPE...
OTTAWA...
PRINCETON...
QUENEMO...
RANTOUL...
READING...
RICHMOND...
WAVERLY...
WILLIAMSBURG...
NEW STRAWN...
BETO JUNCTION...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3839 9506 3839 9548 3819 9565 3808 9596
3816 9596 3817 9636 3841 9636 3857 9587
3864 9505
$$
BARJENBRUCH3 follow-up statements
615
WGUS73 KTOP 222249
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
549 PM CDT THU APR 22 2010
KSC031-059-111-139-230045-
/O.CON.KTOP.FF.W.0001.000000T0000Z-100423T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSAGE-LYON-FRANKLIN-COFFEY-
549 PM CDT THU APR 22 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHWESTERN COFFEY...FRANKLIN...SOUTHERN LYON AND SOUTHERN OSAGE
COUNTIES...
AT 538 PM CDT...PUBLIC REPORTS OF FLASH FLOODING HAD BEEN RECEIVED
IN SOUTHERN FRANKLIN COUNTY. RAINFALL OF TWO TO FOUR INCHES HAS BEEN
REPORTED ACROSS THE ENTIRE WARNED AREA...CAUSING FLASH FLOODING.
ADDITIONAL RAINFALL OF UP TO A HALF INCH IS POSSIBLE ACROSS FRANKLIN
COUNTY THROUGH 7 PM.
LOCATIONS IMPACTED INCLUDE...
BURLINGTON...EMPORIA...HARTFORD...LANE...LEBO...MELVERN...NEOSHO
RAPIDS...OLIVET...OLPE...OTTAWA...PRINCETON...QUENEMO...RANTOUL...
READING...RICHMOND...WAVERLY...WILLIAMSBURG...NEW STRAWN AND BETO
JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. SMALL
AMOUNTS OF RUNNING WATER CAN QUICKLY WASH A VEHICLE OFF OF THE ROAD
INTO MUCH DEEPER WATER.
&&
LAT...LON 3839 9550 3819 9565 3813 9583 3814 9596
3816 9596 3817 9636 3841 9636 3857 9587
3864 9505 3839 9506
$$
BARJENBRUCH157
WGUS73 KTOP 222352
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT THU APR 22 2010
KSC031-059-111-139-230045-
/O.CON.KTOP.FF.W.0001.000000T0000Z-100423T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSAGE-LYON-FRANKLIN-COFFEY-
652 PM CDT THU APR 22 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHWESTERN COFFEY...FRANKLIN...SOUTHERN LYON AND SOUTHERN OSAGE
COUNTIES...
AT 647 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING OVER THE WARNED AREA. ROADS HAVE BEEN CLOSED DUE TO
FLOODING IN THE EMPORIA AND OTTAWA AREAS...AS WELL AS RURAL PARTS OF
FRANKLIN AND LYON COUNTIES. RAINFALL OF TWO TO FOUR INCHES HAS BEEN
REPORTED ACROSS THE ENTIRE WARNED AREA...CAUSING THIS FLASH FLOODING.
LOCATIONS IMPACTED INCLUDE...
BURLINGTON...EMPORIA...HARTFORD...LANE...LEBO...MELVERN...NEOSHO
RAPIDS...OLIVET...OLPE...OTTAWA...PRINCETON...QUENEMO...RANTOUL...
READING...RICHMOND...WAVERLY...WILLIAMSBURG...NEW STRAWN AND BETO
JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
&&
LAT...LON 3839 9550 3819 9565 3813 9583 3814 9596
3816 9596 3817 9636 3841 9636 3857 9587
3864 9505 3839 9506
$$
BARJENBRUCH235
WGUS73 KTOP 230042
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT THU APR 22 2010
KSC031-059-111-139-230051-
/O.EXP.KTOP.FF.W.0001.000000T0000Z-100423T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSAGE-LYON-FRANKLIN-COFFEY-
742 PM CDT THU APR 22 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM CDT FOR NORTHWESTERN
COFFEY...FRANKLIN...SOUTHERN LYON AND SOUTHERN OSAGE COUNTIES...
AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE RUNOFF WILL CONTINUE TO
DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.
LAT...LON 3839 9550 3819 9565 3813 9583 3814 9596
3816 9596 3817 9636 3841 9636 3857 9587
3864 9505 3839 9506
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 1:39 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Apr 22, 1:39 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 139 PM CDT THU APR 22 2010 .UPDATE... UPDATE FOR 18Z AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... LOW CONFIDENCE FORECAST. MOIST EASTERLY FLOW WILL CONTINUE WITH WARM FRONT TO THE SOUTH...WITH LIMITING CEILINGS RESULTING. PRECIPITATION ALSO AFFECTING PERSISTENCE AND LEVEL OF CEILINGS. WILL GO WITH MVFR TEMPO IFR FOR NOW AND WATCH FOR TRENDS THIS AFTERNOON. PRECIP LIKELY TO PERSIST AT TIMES THROUGH EARLY FRIDAY MORNING AS THE UPPER TROF APPROACHES. 65 && .PREV DISCUSSION... /ISSUED 306 AM CDT THU APR 22 2010/ DISCUSSION... FORECAST FOCUS WILL AGAIN BE ON PRECIPITATION THE NEXT SEVERAL DAYS...WITH AN EMPHASIS ON THE POTENTIAL FOR SEVERE WEATHER FRIDAY. WV IMAGERY AT 08Z THIS MORNING DEPICTS LONGWAVE TROUGH ENTRENCHED OVER THE WESTERN CONUS...WITH SEVERAL LOBES OF ENERGY ROTATING AROUND THE MEAN CIRCULATION CENTER OVER SOUTHERN NEVADA. WEAK 500MB RIDGING ACROSS THE CENTRAL CONUS NOTED ON OBJECTIVE UA ANALYSIS. 40KT 850MB LLJ HAS PICKED UP ACROSS CENTRAL OK. COINCIDENTALLY... SPOTTY CONVECTION BEGINNING TO LIGHT UP ACROSS CENTRAL TO SOUTHEAST KANSAS NEAR FORECAST ISSUANCE TIME...WHICH WILL BEGIN TO IMPACT THE TOP CWA EARLY THIS MORNING. TODAY...UPPER LOW MOVES INTO THE FOUR CORNERS REGION. IN RESPONSE...LEE SFC LOW DEEPENS AND ATTENDANT WARM FRONT LIFTS NORTHWARD THROUGH THE REGION. PRECIPITATION ON-GOING AT THE START OF THE FORECAST PERIOD WILL LIFT NORTHWARD THROUGH THE DAY...WITH CONTINUED FEED OF WARM/MOIST AIRMASS FROM THE SOUTH. WEAK RIDGING ABOVE 500MB WILL LIMIT DEEPER FORCING FOR ASCENT...BUT WARM ADVECTION WILL BE MORE THAN SUFFICIENT TO SPREAD PRECIP ACROSS THE AREA. THUNDER LIKELY DUE TO WEAK ELEVATED INSTABILITY...PRIMARILY SOUTH OF I-70 PRIOR TO 23/00Z NOTED ON 22/00Z MODEL SUITE FORECAST SOUNDINGS. TONIGHT THROUGH FRIDAY MORNING...WARM FRONT LIFTS INTO SOUTHERN NEBRASKA AFTER 00Z. LOCALLY...SUBSIDENCE AND INFLUENCE OF MIDLEVEL SHORTWAVE RIDGE LOOK TO BRING A LULL IN THE PRECIPITATION BETWEEN AROUND 03Z AND 09Z. AFTER 06Z...LEADING LOBE OF ENERGY LIFTS THROUGH THE TX PANHANDLE. FORCING FOR ASCENT WILL BE AIDED BY CONTINUED WAA VIA NEAR 50KT LLJ...AND EXIT REGION OF 300MB JET STREAK. SECOND ROUND OF PRECIPITATION WILL QUICKLY LIFT NORTHEASTWARD THROUGH CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS...AND REACH THE SOUTHERN PORTIONS OF THE FA NEAR 09Z. TSRA WILL THEN EXIT KS AND MOVE INTO MO BY MID-MORNING...WHICH WILL ALLOW FOR SOME CLEARING AND HEATING ACROSS NE KS AFTER 15Z. FRIDAY AFTERNOON...FORECAST BECOMES A BIT MORE MUDDLED...AND WILL BE HIGHLY INFLUENCED BY EARLY DAY INSOLATION AND DESTABILIZATION...AND MESOSCALE FEATURES STILL TO SOON TO BE ACCURATELY RESOLVED BY AVAILABLE GUIDANCE. AXIS OF BEST INSTABILITY/STRONGEST SHEAR WITHIN THE WARM SECTOR SOUTH OF THE WARM FRONT AND AHEAD OF THE DRYLINE LIES IN THE NORTHEAST PART OF THE STATE. BOUNDARIES LEFT OVER BY THE MORNING CONVECTION...AND SFC DRYLINE WILL SERVE AS THE FOCI FOR CONVECTIVE INITIATION. 2000J/KG MLCAPE AVAILABLE...WEAKLY CAPPED ATM...AND 40-50KTS 0-6KM BULK SHEAR WITHIN THIS AREA. LARGE HAIL...DAMAGING WINDS...AND POTENTIALLY A TORNADO ARE ALL PLAUSIBLE SEVERE WEATHER THREATS WITH AFTERNOON CONVECTION. BETTER TORNADO THREAT SHOULD BE NORTH OF THE FORECAST AREA NEARER THE WARM FRONT WHERE NEAR SFC WIND FIELD WILL BE MORE BACKED. ANOTHER LULL IN TSRA COMES FRIDAY NIGHT THROUGH SATURDAY MORNING. MAINTAINED CHANCE POPS FOR THIS PERIOD PENDING UNCERTAINTY IN SPEED OF CLEARING...SO EXPECT CHANGES TO BE MADE NEARER TO EVENT CONCLUSION. SATURDAY...STILL SOME UNCERTAINTY REGARDING THE TRACK OF THE CENTER OF THE 500MB LOW...AND THE IMPACT OF SHORTWAVE TROUGH MOVING ALONG THE BASE OF THE LONGWAVE TROUGH ON THE PRIMARY LOW. PROXIMITY OF NEARLY STACKED LOW...CONTINUED WAA AHEAD OF THE LOW...AND EVENTUAL COLD FROPA TO OCCUR DURING THE DAY...PROMPTED PROLONGATION OF CHANCE POPS. SUNDAY...CHANCE FOR RAIN SHOWERS CONTINUES WITH WRAP AROUND MOISTURE ON THE BACKSIDE OF THE BROAD UPPER LEVEL SYSTEM. OTHERWISE...MAIN CONCERN WILL BE COOLER TEMPERATURES. MAX TEMPS WILL REACH THE LOWER 60S...COOLER THAN THE 70S OBSERVED THE PREVIOUS WEEK...AND A FEW DEGREES BELOW AVERAGE FOR THE END OF APRIL. NO CHANGES BEYOND SUNDAY. LUNDE && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 22, 4:45 AM CDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 445 AM CDT THU APR 22 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-230945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 445 AM CDT THU APR 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA TODAY AND TONIGHT. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...SMALL HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN MAY BE POSSIBLE WITH THE STRONGER STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA FRIDAY. SEVERE WEATHER IS POSSIBLE FRIDAY AFTERNOON AND EVENING...GENERALLY ALONG AND EAST OF A DEVELOPING DRYLINE. THE PRIMARY THREATS DURING THIS PERIOD WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. SPECIFICS REGARDING THIS EVENT WILL BECOME INCREASINGLY CLEAR THE NEXT 24 HOURS. STAY TUNED FOR UPDATES. THE CHANCE FOR THUNDERSTORMS AREA WIDE CONTINUES SATURDAY. SOME STRONG STORMS ARE POSSIBLE...BUT SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE TONIGHT AND FRIDAY AFTERNOON AND EVENING. LUNDE
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:37 AM CDT | Areal Flood Warning | TOP | Dickinson, Geary, Morris | 3 hr |
| Apr 22, 10:00 AM CDT | Areal Flood Warning | TOP | Ottawa | 3 hr |
| Apr 22, 2:02 PM CDT | Areal Flood Advisory | TOP | Lyon, Morris | 118 min |
| Apr 22, 4:53 PM CDT | River Flood Warning | TOP | Osage | 9 hr |
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.